Iowa, 2018

Hail in Iowa, September 1, 2018

September 1, 2018 · NWS OAX · 1 event in 1 county or zone

A stalled frontal boundary triggered early morning thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stalled frontal boundary triggered early morning thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 4:51 AM CST, 31 minutes earlier.

Area forecast discussion, Sep 1, 4:51 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
551 AM CDT Sat Sep 1 2018

.UPDATE...
Issued at 550 AM CDT Sat Sep 1 2018

Recent runs of the experimental HRRR model show an increase in
storms 5 to 7 pm then continuing into the evening, possibly
affecting Lincoln and Omaha. Did some modifications to the
late afternoon and evening forecast grids.

&&

.SHORT TERM...(Today through Monday)
Issued at 305 AM CDT Sat Sep 1 2018

Thunderstorm chances/intensity/timing/rain amounts will provide
the main forecast challenges through Monday.

Pattern early this morning is not too different than last night,
and it will remain similar the next few days. A moist environment
is in place from the Gulf coast up into our area. 700 mb temps
remain on the warm side for surface based storms, but the storms
which are around early this morning seem to be based mostly at or
above 800 mb. The KOAX sounding from last evening showed MU CAPE
of around 4200 J/kg (lifted from 967 mb), a precipitable water
(PW) of 1.66 inches, K index of 35 and decent mid level lapse
rates. Water vapor satellite imagery early this morning showed
west/southwest mid level flow in place from the Four Corners
region into NE/KS/IA/MO. The main wave seemed to be back near the
NV/UT border. There did appear to be at least a weak short wave
trough farther east, which was helping to force the storms moving
out of south central NE.

Will keep some chance of storms around this morning, but overall
confidence on what will happen this afternoon is not high. This is
because of a fairly wide spread of what the short range, high
resolution convection allowing models (CAMs) are indicating. In
regards to the 00z runs of the GFS and NAM, the GFS seemed to
handle the activity last evening and this morning better than the
NAM so will give it a bit more weight for this evening/tonight.
There is potential for heavy rain in the forecast area tonight,
but exactly where is yet to be seen. There will be a stalled front
in the area and models generally show PW around or over 2 inches.
Will keep thunderstorm chances tonight in the 30 to 70 percent
range, lowest near the SD and MO border areas. Rainfall rates
could be high enough to cause flooding, but will not issue a flash
flood watch at this time.

Storm chances will continue Sunday and into Monday, with chances
mainly from 50 to 70 percent from Sunday afternoon into Monday
morning. Heavy rain is possible through that whole period, with
possibly the heaviest Sunday night. Depending on what happens
tonight, it could be another night that flooding could develop.

Cloud cover and precipitation held most temperatures down on
Friday. Most areas today should see highs in the lower or mid
80s, with mid 80s to near 90 possible for parts of southeast NE
and southwest IA. Highs Sunday are currently expected to be
about 2 to 5 degrees cooler than those of today.

.LONG TERM...(Monday night through Friday)
Issued at 305 AM CDT Sat Sep 1 2018

At the start of this period, a strong 500 mb high should be over
the eastern US with a trough to the west, and our area in
southwest flow. Stronger mid level flow will be to our north and
northwest, but moisture content should remain fairly high across
the local area. Will maintain chances for showers/thunderstorms
mainly from 30-60 percent from Monday night into Wednesday.
Chances should lower a bit for Thursday and Friday.

High temperatures much of next week should be from 75 to 85, with
lows ranging from the upper 50s to near 70.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 550 AM CDT Sat Sep 1 2018

TSRA will be around probably through mid morning before weakening.
These could affect mainly KOMA with lower chances for KLNK and
KOFK. Outside of TSRA, expect mainly VFR conditions. Storm chances
will increase late this afternoon/evening for all 3 sites, but
mostly for KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Miller
Hazardous weather outlook, Sep 1, 4:26 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
526 AM CDT Sat Sep 1 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
526 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Thunderstorms will be possible today, with the highest chances
into mid morning and again later in the afternoon. A few storms
could approach severe limits. Hail, strong winds and locally
heavy rain would be the main hazards.

Thunderstorm chances will be higher this evening and into tonight.
The chance of severe storms seems to be highest from about 6 pm
to 10 pm. Storms could produce large hail and damaging winds,
along with areas of heavy rain. Locations that received heavy rain
recently could see some flooding tonight, if heavy rain occurs
again in those areas.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms remain in the forecast for Sunday through
Monday. Some strong storms and areas of locally heavy rain will be
possible, especially from late Sunday afternoon into Monday
morning. night and again Sunday night. Some flash flooding could
develop. Rainfall through Monday could reach 2 to 5 inches in
some spots across east central Nebraska and western Iowa.

The weather pattern should remain active through at least mid
week, with a continued chance for thunderstorms just about every
day.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

In the hours before

Special weather statement, Sep 1, 2:17 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
317 AM CDT SAT SEP 1 2018

NEZ031-032-042>044-050-010900-
Stanton NE-Madison NE-Platte NE-Butler NE-Colfax NE-Dodge NE-
317 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...COLFAX...
PLATTE...WEST CENTRAL DODGE...NORTHWESTERN BUTLER AND SOUTHWESTERN
STANTON COUNTIES UNTIL 400 AM CDT...

At 317 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Monroe to 3 miles
northwest of Bellwood. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Columbus, Schuyler, Madison, Clarkson, Howells, Bellwood, Leigh,
Duncan, Platte Center, Monroe, Creston, Humphrey, Richland, Tarnov,
Cornlea, College View Trailer Park, Camp Pawnee, Lake North Babcock
Campground, Circle H Trailer Park and Camp Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4195 9748 4174 9702 4167 9680 4128 9722
      4140 9737 4137 9746 4150 9771 4153 9771
TIME...MOT...LOC 0817Z 212DEG 27KT 4157 9768 4137 9729

DEE
Special weather statement, Sep 1, 3:07 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
407 AM CDT SAT SEP 1 2018

IAZ043-NEZ015-018-032>034-042>044-010945-
Monona IA-Stanton NE-Thurston NE-Burt NE-Platte NE-Colfax NE-
Cuming NE-Wayne NE-Dodge NE-
407 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONONA...
NORTHWESTERN BURT...SOUTHEASTERN WAYNE...CUMING...NORTHERN COLFAX...
NORTHEASTERN PLATTE...NORTHWESTERN DODGE...THURSTON AND SOUTHEASTERN
STANTON COUNTIES UNTIL 445 AM CDT...

At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Leigh to 3 miles east of
Snyder. Movement was northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
West Point, Onawa, Wisner, Pender, Scribner, Lyons, Walthill,
Whiting, Beemer, Clarkson, Dodge, Howells, Bancroft, Decatur, Leigh,
Pilger, Snyder, Macy, Oakland and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4213 9597 4166 9667 4172 9738 4221 9688
TIME...MOT...LOC 0906Z 222DEG 36KT 4176 9724 4171 9671

DEE
Local storm report, Sep 1, 4:14 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HAIL             4 NNE COUNCIL BLUFFS    41.29N 95.83W
08/31/2018  E1.00 INCH       POTTAWATTAMIE      IA   PUBLIC

            HAIL UP TO QUARTER SIZE NORTHEAST COUNCIL BLUFFS NEAR
            SPENCER AVE.

&&
Special weather statement, Sep 1, 4:20 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
520 AM CDT SAT SEP 1 2018

IAZ069-NEZ052-053-011100-
Pottawattamie IA-Sarpy NE-Douglas NE-
520 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATTAMIE...
NORTHEASTERN SARPY AND EASTERN DOUGLAS COUNTIES UNTIL 600 AM CDT...

At 520 AM CDT, Doppler radar was tracking a strong thunderstorm over
southern Omaha, moving east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Ralston,
Oakland, Treynor, Underwood, Carson, Macedonia, Carter Lake, Boys
Town, Crescent, McClelland, Old Town Park, Lake Manawa State Park,
Chalco and Narrows River Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4116 9580 4116 9588 4115 9589 4113 9613
      4132 9618 4146 9543 4119 9536
TIME...MOT...LOC 1020Z 259DEG 33KT 4124 9605

DEE
Special weather statement, Sep 1, 4:23 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
523 AM CDT SAT SEP 1 2018

IAZ079-090-091-NEZ051>053-066>068-091-011100-
Mills IA-Page IA-Fremont IA-Saunders NE-Cass NE-Sarpy NE-Otoe NE-
Lancaster NE-Douglas NE-Nemaha NE-
523 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...SOUTHWESTERN MILLS...
SOUTHERN PAGE...SARPY...NORTHEASTERN LANCASTER...NORTHEASTERN
NEMAHA...EASTERN OTOE...WESTERN DOUGLAS...SOUTHEASTERN SAUNDERS AND
CASS COUNTIES UNTIL 600 AM CDT...

At 523 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Greenwood to 3 miles east
of Rockport. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Southwestern Omaha, Bellevue, Papillion, La Vista, Nebraska City,
Plattsmouth, Ralston, Glenwood, Shenandoah, Gretna, Waverly, Ashland,
Valley, Springfield, Hamburg, Yutan, Sidney, Louisville, Weeping
Water and Peru.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4059 9493 4057 9497 4059 9576 4057 9578
      4053 9577 4052 9570 4056 9567 4052 9566
      4051 9569 4047 9569 4046 9565 4044 9565
      4102 9671 4138 9635
TIME...MOT...LOC 1023Z 225DEG 31KT 4103 9657 4041 9545

DEE
Special weather statement, Sep 1, 5:09 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
609 AM CDT SAT SEP 1 2018

IAZ079-080-090-091-011145-
Mills IA-Page IA-Fremont IA-Montgomery IA-
609 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHWESTERN MONTGOMERY...SOUTHEASTERN MILLS AND NORTHWESTERN PAGE
COUNTIES UNTIL 645 AM CDT...

At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Emerson to 4 miles west of
Essex. Movement was east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Red Oak, Essex, Stanton, Emerson, Hastings, Imogene, Coburg and
Pierce Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4108 9507 4086 9502 4081 9544 4110 9552
TIME...MOT...LOC 1109Z 252DEG 38KT 4108 9544 4085 9538

DEWALD

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 11:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
September 1, 5:22 AM CST
Where
Montgomery County, 2.94 mi NE of Wales
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.150, -95.290

Very strong winds were also reported, but a wind speed estimate was not given.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774348.